With the widespread use of atypical or second-generation antipsychotics, switching treatment has become current practice and more complicated, as the pharmacological profiles of these agents differ substantially despite their similarity in being 'atypical'. All share the ability to block dopamine D₂ receptors, and most of them also block serotonin 5-HT2A receptors. Apart from these common features, some atypical antipsychotics are also able to block or stimulate other dopamine or serotonin receptors, as well as histaminergic, muscarinergic or adrenergic receptors. As a result of the varying receptor affinities, in switching or discontinuing compounds several possible pitfalls have to be considered, including the occurrence of withdrawal and rebound syndromes. This article reviews the pharmacological background of functional blockade or stimulation of receptors of interest in regard to atypical antipsychotics and the implicated potential withdrawal and rebound phenomena. A MEDLINE search was carried out to identify information on withdrawal or rebound syndromes occurring after discontinuation of atypical antipsychotics. Using the resulting literature, we first discuss the theoretical background to the functional consequences of atypical antipsychotic-induced blockade or stimulation of neurotransmitter receptors and, secondly, we highlight the clinical consequences of this. We then review the available clinical literature on switching between atypical antipsychotics, with respect to the occurrence of withdrawal or rebound symptoms. Finally, we offer practical recommendations based on the reviewed findings. The systematic evaluation of withdrawal or rebound phenomena using randomized controlled trials is still understudied. Knowledge of pharmacological receptor-binding profiles may help clinicians in choosing adequate switching or discontinuation strategies for each agent. Results from large switching trials indicate that switching atypical antipsychotics can be performed in a safe manner. Treatment-emergent adverse events during or after switching are not always considered to be, at least in part, associated with the pre-switch antipsychotic. Further studies are needed to substantiate the evidence gained so far on different switching strategies. The use of concomitant medication, e.g., benzodiazepines or anticholinergic drugs, may help to minimize symptoms arising from the discontinuation or switching of antipsychotic treatment.